Incidence, risk factors, and consequences of new-onset atrial fibrillation following epicardial ablation for ventricular tachycardia

Srijoy Mahapatra, Damien J. Lapar, Castigliano M. Bhamidipati, George McDaniel, Sandeep Kamath, T. Jared Bunch, Gorav Ailawadi

Research output: Contribution to journalArticle

13 Scopus citations

Abstract

Introduction: We sought to determine the incidence, predictors, and consequences of new-onset atrial fibrillation (AF) following epicardial ventricular tachycardia (VT) ablation. Methods and results: A total of 41 patients with no prior history of AF underwent epicardial VT ablation via a percutaneous subxiphoid approach. All patients were monitored continuously for 3 days following ablation and then via implantable cardiac defibrillator (ICD) or Holter monitoring. Mean age was 70.0 ± 11.3 years and mean ejection fraction was 30.3 ± 16.6%. In seven (17%) patients, the right ventricle (RV) was punctured during access with subsequent needle withdrawal without requiring surgical repair. Thirty patients (73%) were treated with amiodarone following ablation. Post-ablation, eight (19.5%) patients had documented new-onset AF within 7 days. All AF patients had clinical symptoms of pericarditis. One patient with AF was maintained on amiodarone post-procedure. Complications of AF included three patients who received inappropriate ICD shocks and one patient who developed a large, left atrial appendage clot. Acutely, all patients responded to short-term medical therapy or electrical cardioversion. At 18.0 ± 9.0 months of follow-up, no patient had recurrence of AF, and all were off antiarrhythmic drugs. One patient had typical atrial flutter requiring catheter ablation. Risk factors for AF included lack of amiodarone immediately after ablation (12.5 vs. 87.9%, P< 0.001), RV puncture (50.0 vs. 9.1%, P = 0.02), and epicardial ablation time >10 min (62.5 vs. 3.0%, P< 0.001). Conclusions: Atrial fibrillation after epicardial ablation is common and can lead to ICD shocks and atrial thrombus formation. Short-term antiarrhythmic drug therapy and ICD reprogramming should be considered after epicardial VT ablation. Published on behalf of the European Society of Cardiology. All rights reserved.

Original languageEnglish (US)
Pages (from-to)548-554
Number of pages7
JournalEuropace
Volume13
Issue number4
DOIs
StatePublished - Apr 1 2011

    Fingerprint

Keywords

  • Ablation
  • Atrial fibrillation
  • Epicardial
  • Implantable cardiac defibrillator shocks
  • Ventricular tachycardia

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Physiology (medical)

Cite this